top of page

How do NSAIDs and other medications aggravate and worsen GERD?

Gastrointestinal reflux disease – or GERD for short – can be debilitating. This condition is commonly faced by Veterans, often a result of the impact stress has on the body. Alongside getting the benefits and healthcare you deserve, it’s important to be aware of which medications commonly aggravate and worsen GERD symptoms. With proper support and the right lifestyle habits, this condition can usually be managed effectively.


If you currently experience this condition, or suspect that you’re developing symptoms, read on as we break down how NSAIDs and other medications aggravate and worsen GERD.


What is GERD, and what are the symptoms?

You’ve probably heard of acid reflux before. Simply put, GERD is the result of acid reflux happening repeatedly over time. According to the Mayo Clinic, “Gastroesophageal reflux disease occurs when stomach acid repeatedly flows back into the tube connecting your mouth and stomach (esophagus). This backwash (acid reflux) can irritate the lining of your esophagus.”


Common symptoms of GERD include:

  • Heartburn

  • Regurgitation

  • Chest pain

  • Difficulty swallowing

  • Sore throat

  • Coughing

  • Bad breath


How do NSAIDs aggravate and worsen GERD?

Experiencing GERD? Think twice before you pop that Advil. Research has proven that NSAIDs (nonsteroidal anti-inflammatory drugs) can both increase and worsen the symptoms of GERD. One study revealed that symptoms were significantly more common among NSAID users compared to non-users, proving the increased risk factor.


But why NSAIDs? Well, it’s pretty simple: These drugs can irritate the lining of the stomach and esophagus. While that might not cause problems for someone without acid reflux or GERD, it can be highly detrimental to someone who does have the condition.


Common NSAIDs you should avoid if you have GERD:

  • Aspirin

  • Ibuprofen (such as Advil or Motrin)

  • Naproxen (such as Aleve)

  • And others


What other medications can worsen GERD?

NSAIDs are commonly known to worsen GERD, but they’re not the only type of medication that can cause problems. Keep in mind that these medications can also worsen symptoms:


  • Calcium channel blockers (such as nifedipine, diltiazem, and verapamil): Used for high blood pressure and other heart conditions, these medications can relax the lower esophagus, which allows stomach acid to flow upward and cause harm.


  • Anticholinergics (such as oxybutynin, dicyclomine, and hyoscyamine): Similarly to calcium channel blockers, anticholinergics can also relax the lower esophagus and cause an increase in acid reflux. These medications treat a variety of things – ranging from irritable bowel syndrome to overactive bladder.


  • Bisphosphonates (such as alendronate, risedronate, and ibandronate): They’re great for treating osteoporosis and other bone conditions, but not GERD. Avoid bisphosphonates, since they can irritate the esophagus and lead to heartburn.


  • Iron supplements: These common supplements can irritate the stomach’s lining, increasing the risk for acid reflux.


Get the support you deserve ASAP

If you’re a Veteran with GERD, we’re here to help you get the benefits you deserve. For starters, check out our 60-minute educational webinar focused on how to simplify your VA disability claims to become your own clams expert. Our course "Master Service Connection: A Course To Maximize Your VA Disability Rating FAST!" offers a more in-depth learning experience.


To connect with a medical expert on our team at MRPY Professional Services, review our services page here or sign up for an expert chart review here. We’re ready to support you.





116 views0 comments

コメント


bottom of page